Kansas, 2009

Tornadoes and Hail in Kansas, June 20, 2009

June 20, 2009 · NWS ICT · 14 events in 6 counties and zones

Strong to severe thunderstorms ignited across portions of central, south-central and east-central Kansas during the afternoon and evening hours on the 20th, along and north of a warm front. The thunderstorms became supercellular as they moved north of the warm front, producing a handful of tornadoes across portions of Barton, McPherson and Marion counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
$515,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Strong to severe thunderstorms ignited across portions of central, south-central and east-central Kansas during the afternoon and evening hours on the 20th, along and north of a warm front. The thunderstorms became supercellular as they moved north of the warm front, producing a handful of tornadoes across portions of Barton, McPherson and Marion counties. Severe straight-line winds also slammed the community of McPherson, producing some damage across town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 20, 11:21 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 20, 11:21 AM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1221 PM CDT SAT JUN 20 2009

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
AREA OF WIDESPREAD RAIN WITH EMBEDDED STORMS WILL CONTINUE TO
SHIFT NORTH THIS AFTERNOON INTO NORTH CENTRAL KANSAS. PARTIAL
CLEARING MAY PROMOTE RENEWED CONVECTION LATE THIS AFTERNOON
ACROSS SOUTH CENTRAL KANSAS...SOME OF WHICH WOULD BE STRONG TO
SEVERE. WILL MAINTAIN MVFR CATEGORY WITH TEMPO IFR CATEGORY
ACROSS CENTRAL KANSAS THIS AFTERNOON. OTHERWISE CONDITIONS
EXPECTED TO BECOME MAINLY VFR OVERNIGHT INTO SUNDAY MORNING
ACROSS MOST AREAS...THOUGH PATCHY MVFR CIGS/VSBYS ARE
POSSIBLE FOR A FEW HOURS AROUND DAWN ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS. CONVECTIVE CHANCES WILL BECOME MORE ISOLATED
AND RELEGATED TO VCTS LATER IN THE FORECAST VALID PERIOD.

KED

&&

.PREV DISCUSSION... /ISSUED 621 AM CDT SAT JUN 20 2009/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
LARGE W-E BAND OF SHOWERS/T-STORMS OVER SRN KS APPEARS IN RESPONSE
TO 850-700 MOISTURE CONVERGENCE ZONE. EXPECTING THIS AREA TO LIFT
NWD THIS AM...AS SHORTWAVE LIFTS NEWD OUT OF SRN HI PLAINS. MVFR
CIGS LOOK LIKELY IN ASSOCIATION WITH THIS AREA OF CONVECTION.
COVERAGE OF CONVECTION SHOULD DIMINISH FROM SOUTH TO NORTH LATER
THIS PM INTO THIS EVE AS THE SHORTWAVE PUSHES FURTHER N.

JMC

PREV DISCUSSION... /ISSUED 217 AM CDT SAT JUN 20 2009/

DISCUSSION...
MAIN FORECAST CONCERNS WILL FOCUS ON PRECIPITATION CHANCES AND
THUNDERSTORM MODE FOR TODAY/TONIGHT...FOLLOWED BY INCREASING HEAT
AND HUMIDITY THEREAFTER.

TDY-TONIGHT
SATELLITE WATER IMAGERY SHOWS A GOOD SUBTROPICAL PLUME OF RICH
MOISTURE EXTENDING NORTHWARD FROM MEXICO NORTHWARD ACROSS WEST
TEXAS. THIS RICH MOISTURE PLUME WILL CONTINUE TO STREAM NORTHWARD
INTO KANSAS WITH NUMEROUS SHOWERS AND EMBEDDED THUNDERSTORMS
AFFECTING MAINLY WESTERN AND CENTRAL KANSAS. TROPICAL MOISTURE AND
PRECIPITABLE WATER VALUES AROUND 2 INCHES WILL YIELD SKINNY CAPE
SOUNDINGS SUPPORTIVE OF OCCASIONAL HEAVY DOWNPOURS...MAINLY FOR
LOCATIONS ALONG AND WEST OF I-35/I-135. MEANWHILE...MODELS SHOW
INCREASING LOW LEVEL CAPE AND 0-1KM HELICITY WHICH COULD MAKE
ENVIRONMENT MORE FAVORABLE FOR LOW LEVEL MESOCYCLONES DURING THE
AFTERNOON AND EARLY EVENING HOURS...AS A POSSIBLE WARM FRONT
BOUNDARY LIFTS NORTHWARD ACROSS THE AREA. THINGS TO WATCH FOR WOULD
BE DECENT BREAKS IN THE CLOUDS AND IF STORMS CAN ISOLATE THEMSELVES
OR DEVELOP A STRONGER UPDRAFT. ISOLATED STRONG STORMS WITH BRIEF
TORNADOES CANNOT BE RULED OUT IN THIS TYPE OF ENVIRONMENT.

SUN-MON
THE HEAT AND HUMIDITY WILL QUICKLY BUILD BACK INTO KANSAS FOR THIS
PERIOD AS UPPER RIDGE CENTER RETROGRADES TO THE WEST.

EXTENDED: TUE-FRI
MODELS ARE IN VERY GOOD AGREEMENT WITH UPPER RIDGE CENTER BUILDING
OVER THE CENTRAL UNITED STATES. THIS WILL RESULT IN A HOT AND DRY
WEATHER PATTERN ALONG WITH HUMID CONDITIONS FOR KANSAS...HEAT
INDICES WILL CLIMB ABOVE THE CENTURY MARK FOR MUCH OF THE AREA
DURING THE AFTERNOON HOURS FOR TUESDAY THROUGH THURSDAY. NO CHANGES
MADE TO THE EXTENDED PERIOD WITH HIGH CONFIDENCE IN GOING FORECAST.

JAKUB

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
LATEST WATER VAPOR LOOP WAS CONTINUING TO SHOW THE POTENTIAL
VORTICITY ANOMALY MOVING INTO ARIZONA. GOES HIGH RESOLUTION
PROFILERS WERE SHOWING VERY BROAD AFFLUENCE OVER WEST TEXAS WITH
A WELL DEFINED JET STREAK MOVING THROUGH NEW MEXICO. THIS JET
STREAK WILL CONTINUE TO LIFT NORTH/NORTHEAST OVERNIGHT AND ALLOW
FOR MORE OF A TROPICAL FETCH INTO WESTERN AND CENTRAL KANSAS. AS A
RESULT...WE SHOULD SEE SHOWER AND THUNDERSTORMS GRADUALLY INCREASE
ACROSS OKLAHOMA LATE TONIGHT AND THEN SPREAD NORTH INTO SOUTHWEST
AND SOUTH CENTRAL KANSAS TOWARDS DAYBREAK. CEILINGS WILL MOST
LIKELY REMAIN IN THE VFR CATEGORY...BUT THEY MAY LOWER INTO THE
MVFR CATEGORY AT RSL AND HUT TOMORROW MORNING IN THE MIDST OF
HEAVIER RAINFALL. THE MODELS ARE SHOWING THE BULK OF THE RAINFALL
LIFTING NORTH OF THE AREA BY MID AFTERNOON. AS A RESULT...WE WILL
END THE RAINFALL ACROSS THE TAF SITES DURING THE AFTERNOON. THE
ATMOSPHERE COULD RECOVER DURING THE AFTERNOON...BUT WE WILL ONLY
MENTION A BROKEN MID LEVEL DECK (10KFT) FOR NOW.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    87  72  95  73 / 100  30  10   0
HUTCHINSON      85  71  95  72 / 100  30  10  10
NEWTON          86  71  95  73 / 100  30  10  10
ELDORADO        87  71  94  72 / 100  30  10   0
WINFIELD-KWLD   90  73  95  73 /  80  30  10   0
RUSSELL         81  68  96  71 /  90  30  10  10
GREAT BEND      82  69  96  72 / 100  30  10  10
SALINA          82  70  97  73 /  90  30  10  10
MCPHERSON       84  70  95  72 / 100  30  10  10
COFFEYVILLE     90  73  92  73 /  60  20  10   0
CHANUTE         87  72  92  72 /  90  20  10   0
IOLA            86  72  92  72 / 100  20  10  10
PARSONS-KPPF    89  73  92  72 /  80  20  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jun 20, 11:51 AM CST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1251 PM CDT SAT JUN 20 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-211800-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1251 PM CDT SAT JUN 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE ENTIRE AREA
THIS AFTERNOON AND TONIGHT. HOWEVER...THE BEST CHANCE FOR A FEW
SEVERE STORMS AND SOME WITH LOCALLY HEAVY RAINFALL WILL EXIST
THIS AFTERNOON AND EVENING...FOR AREAS ALONG AND SOUTH OF
I-70...AND TO THE WEST OF A COTTONWOOD FALLS TO EUREKA TO SEDAN
LINE. THE MAIN SEVERE RISK WILL BE DAMAGING WINDS TO 70 MPH WITH A
A BRIEF TORNADO ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGHER LEVELS OF HEAT AND HUMIDITY WILL AFFECT MUCH OF REGION FOR
NEXT WEEK...WITH HEAT INDICES AROUND 100 DEGREES FOR SUNDAY AND
MONDAY. THE HEAT INDICES COULD APPROACH 105 DEGREES FOR TUESDAY
AND WEDNESDAY AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING...MAINLY FOR AREAS WEST OF A COTTONWOOD FALLS TO EUREKA
TO SEDAN LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/CJ

In the hours before

Special weather statement, Jun 20, 7:52 AM CST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
852 AM CDT SAT JUN 20 2009

KSZ050>053-067>072-082-083-094>096-201445-
ALLEN-BUTLER-CHASE-ELK-GREENWOOD-HARVEY-KINGMAN-MARION-MCPHERSON-
NEOSHO-RENO-RICE-SEDGWICK-WILSON-WOODSON-
852 AM CDT SAT JUN 20 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN...BUTLER...CHASE...ELK...GREENWOOD...
HARVEY...KINGMAN...MARION...MCPHERSON...NEOSHO...RENO...RICE...
SEDGWICK...WILSON AND WOODSON COUNTIES...

AT 848 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS ACROSS THE AREA.
SOME OF THIS RAIN WAS LOCALLY HEAVY...WITH RATES OF ONE-HALF INCH
TO ONE INCH PER HOUR.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

DARMOFAL
Special weather statement, Jun 20, 12:51 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
151 PM CDT SAT JUN 20 2009

KSZ092-201915-
SUMNER-
151 PM CDT SAT JUN 20 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SUMNER COUNTY...

AT 151 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 9 MILES NORTH OF CALDWELL...OR 13 MILES
SOUTHWEST OF WELLINGTON...AND MOVING NORTHEAST AT 30 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL

The radar

The Wichita radar (KICT), 45 km away, was scanning. The volume nearest the first event began at 19:13 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 tornado, 1 hail. Local standard time, as filed.

Hail, Sumner

When
June 20, 1:13 PM CST
Where
Sumner County, 0.69 mi S of Mayfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.260, -97.550

Thunderstorm Wind, Rice

When
June 20, 6:25 PM CST
Where
Rice County, 9.47 mi ESE of Saxman
Measured
52 kt (60 mph) estimated gust
Property damage
$100
Reported by
Emergency Manager
Coordinates
38.210, -97.970

Small tree limbs were downed.

Thunderstorm Wind, McPherson

When
June 20, 6:30 PM CST
Where
McPherson County, 0.62 mi WNW of Windom
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
38.384, -97.910

Straight-line winds destroyed a cattle shed and damaged some trees on a farmstead in the Windom area. Information courtesy of the Hutchinson News.

Thunderstorm Wind, McPherson

When
June 20, 6:40 PM CST
Where
McPherson County, 4.09 mi ENE of Marquette
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
38.566, -97.757

At least one semi-truck blew over between Lindsborg and Marquette. Information courtesy of the McPherson Sentinel.

Tornado, Barton

When
June 20, 6:44 PM CST to 6:48 PM CST
Where
Barton County, 1.56 mi WSW of Great Bend to 1.18 mi WNW of Great Bend
Rating
EF0
Path length
1.16 mi
Path width
50 yd
Injuries
2 direct, 0 indirect
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
38.361, -98.796

A brief tornado touchdown caused some damage to roofs, garage doors, windows, siding trees, power lines and fences across western portions of Great Bend. Two injuries were reported, including a 38-year old man receiving cuts from flying broken glass, and a 53-year old woman being hit in the head by a falling tree limb. The Great Bend Tribune contributed to this report.

Tornado, McPherson

When
June 20, 6:55 PM CST to 6:59 PM CST
Where
McPherson County, 3.15 mi ESE of Windom to 3.9 mi ESE of Windom
Rating
EF1
Path length
0.87 mi
Path width
75 yd
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
38.364, -97.845

Tornado moved across a farmstead and destroyed a barn, toppled a tractor trailer, and threw two grain bins out into the wheat field.

Thunderstorm Wind, McPherson

When
June 20, 6:55 PM CST
Where
McPherson County, 5.07 mi WNW of Mc Pherson Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$200
Reported by
Amateur Radio
Coordinates
38.370, -97.770

Some tree limbs were downed.

Thunderstorm Wind, McPherson

When
June 20, 7:02 PM CST to 7:23 PM CST
Where
McPherson County, 0.06 mi ENE of Mc Pherson
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.370, -97.669

Straight-line winds estimated around 75 mph downed large trees and power poles across McPherson. Some roof damage occurred as well. A tree fell on a residence. Nine power poles just west of town were downed. Metal awnings on Main Street McPherson businesses were blown down.

Tornado, McPherson

When
June 20, 7:05 PM CST to 7:09 PM CST
Where
McPherson County, 5.5 mi W of Mc Pherson Arpt to 2.8 mi NW of Mc Pherson
Rating
EF0
Path length
4.54 mi
Path width
100 yd
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
38.358, -97.781

Three barns were completely destroyed, a silo was blown into a cornfield, a center-pivot irrigation system was destroyed, and 26 power poles were downed. Additionally, an SUV was thrown into a wheat field. The McPherson Sentinel contributed to this report.

Thunderstorm Wind, McPherson

When
June 20, 7:05 PM CST
Where
McPherson County, 2.55 mi N of Elyria
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
38.317, -97.619

Two semi-trucks were blown over southeast of McPherson. Information courtesy of the McPherson Sentinel.

Thunderstorm Wind, McPherson

When
June 20, 7:09 PM CST
Where
McPherson County, 2.97 mi W of Galva
Measured
56 kt (64 mph) estimated gust
Deaths
0 direct, 1 indirect
Injuries
0 direct, 1 indirect
Property damage
$15,000
Reported by
Newspaper
Coordinates
38.376, -97.585

The combination of heavy rain and high winds aided in a two-vehicle fatal automobile accident on Highway 56 east of McPherson. There was one fatality and one injury associated with the accident. The McPherson Sentinel contributed to this report.

Tornado, Marion

When
June 20, 7:45 PM CST to 7:49 PM CST
Where
Marion County, 7.49 mi W of Durham to 6.85 mi W of Durham
Rating
EF0
Path length
0.88 mi
Path width
75 yd
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
38.490, -97.358

Some tree damage with several power lines down. Two farmsteads were struck causing damage to several barns and feed bins.

Tornado, Lincoln

When
June 20, 8:10 PM CST to 8:12 PM CST
Where
Lincoln County, Westfall to 1.16 mi NE of Westfall
Rating
EF0
Path length
1.16 mi
Path width
55 yd
Reported by
Broadcast Media
Coordinates
38.930, -98.000

A brief tornado touchdown was reported by KWCH Channel 12.

Tornado, Lincoln

When
June 20, 8:12 PM CST to 8:13 PM CST
Where
Lincoln County, 1.81 mi NE of Beverly to 2.17 mi NE of Beverly
Rating
EF0
Path length
0.37 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
39.038, -97.945

A tornado touched down briefly in an open field.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, McPherson2009-06-2070MaleVehicle/Towed TrailerIndirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177978, 177989, 179389, 179396, 178047, 166699, 177990, 177996, 166702, 179401, 179402, 166708, 166704, 166706.